Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Diarrhea/Blastocystis hominis etc.
Oct 15, 2001

I have been HIV +ve for 4.5 yrs and started Nelfinavir, AZT and 3TC shortly after seroconversion. I have done well on this regime, VL is undetectable and CD4 is around 850. Several months ago I experienced an acute gastro intestinal infection with foul smelling watery stools. Stool samples were collected but no pathogens were detected. The diarrhea subsided but I still experience diarrhea over and above the usual nelfinavir related soft stools. I subsequently took a Great Smokies Comprehensive Parasitology test. The test detected: Pseudomonas aerudinosa, Geotrichum species, Blastocystis hominis and Entamoeba hartmanni. I took these results to my doctor (here in the UK) but he did not consider these factors to be pathogenic. I would be very interested to know whether you would consider these agents pathogenic and how they should be treated. Many thanks, Rob

Response from Dr. Dieterich

Dear Rob, Great Smokies sometimes overreads the stools. However that being said, if you are having diarrhea and if you have HIV and if you have at least Blastocystis and perhaps entameba hartmanii, then I think you should be treated. There is little downside risk of a course of metronidazole or diiodoquin or albendazole for a week or two. On the other hand if you had an acute infection which is now over, then you may be more subject to irritable bowel than before or more subject to the nelflinavir diarrhea. For that people are trying calcium supplements very successfully. Good luck! DTD



Previous
Vomiting meds!
Next
WORK OUT

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement